Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 9, 2017, 7:44 PM CST for Calloway County, Marshall County, Trigg County, Kentucky. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:44 PM CST (01:44 UTC)
- Expired
- Mar 9, 2017, 8:15 PM CST
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calloway County, KY, Marshall County, KY, Trigg County, KY
The radar
The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:46 PM CST | HAIL 1 | Murray, KY | KY HIGHWAY 94 AND 280 |
| Mar 9, 7:47 PM CST | HAIL 1 | Murray, KY | |
| Mar 9, 7:55 PM CST | HAIL 1 | Almo, KY | |
| Mar 9, 8:10 PM CST | HAIL 1 | 3 S Canton, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 5:02 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2824 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WUUS53 KPAH 100144
SVRPAH
KYC035-157-221-100215-
/O.NEW.KPAH.SV.W.0049.170310T0144Z-170310T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
744 PM CST THU MAR 9 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Calloway County in western Kentucky...
Southern Marshall County in western Kentucky...
Southwestern Trigg County in western Kentucky...
* Until 815 PM CST
* At 742 PM CST, one severe thunderstorm was located 8 miles
northwest of Murray, another severe storm was located just west of
Murray, both moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Murray, Land Between The Lakes Area, Energy, Hardin, Aurora, New
Concord, Kirksey, Brewers and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3673 8849 3678 8849 3687 8816 3687 8814
3690 8803 3667 8791 3668 8807 3666 8807
3664 8806 3657 8804 3650 8828 3650 8831
TIME...MOT...LOC 0142Z 254DEG 45KT 3671 8840
HAIL...1.00IN
WIND...60MPH
$$
DRS2 follow-up statements
587
WWUS53 KPAH 100156
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
756 PM CST THU MAR 9 2017
KYC035-157-221-100215-
/O.CON.KPAH.SV.W.0049.000000T0000Z-170310T0215Z/
Calloway KY-Marshall KY-Trigg KY-
756 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHERN CALLOWAY...SOUTHERN MARSHALL AND SOUTHWESTERN TRIGG
COUNTIES...
At 756 PM CST, a severe thunderstorm was located 8 miles southwest of
Land Between The Lakes Area, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Land Between The Lakes Area, Energy, Hardin, Aurora, New Concord,
Brewers and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 8831 3672 8848 3678 8849 3687 8816
3687 8814 3690 8803 3667 8791 3668 8807
3666 8807 3664 8806 3657 8804 3655 8810
3665 8816
TIME...MOT...LOC 0156Z 254DEG 45KT 3676 8819
HAIL...1.00IN
WIND...60MPH
$$
JP987
WWUS53 KPAH 100202
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
802 PM CST THU MAR 9 2017
KYC035-157-221-100215-
/O.CON.KPAH.SV.W.0049.000000T0000Z-170310T0215Z/
Calloway KY-Marshall KY-Trigg KY-
802 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN CALLOWAY...SOUTHEASTERN MARSHALL AND SOUTHWESTERN
TRIGG COUNTIES...
At 802 PM CST, a severe thunderstorm was located near Land Between
The Lakes Area, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Land Between The Lakes Area, Energy, Aurora and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 8824 3678 8819 3687 8816 3687 8814
3690 8803 3667 8791 3668 8807 3668 8810
TIME...MOT...LOC 0202Z 254DEG 45KT 3678 8809
HAIL...1.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 9, 5:28 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017
.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017
Lots going on through Saturday night.
First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.
Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.
This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.
Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.
The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.
With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.
.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017
The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.
At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.
With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.
There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.
Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.
&&
.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017
VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
ILZ075>078-080>094.
MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
086-087-100-107-111-112.
IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...SP
AVIATION...JPHazardous weather outlook, Mar 9, 5:18 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 518 PM CST Thu Mar 9 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 518 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Thunderstorms over south central Missouri late this afternoon are expected to form into one or more lines and dive rapidly east southeast through southeast Missouri, west Kentucky and adjacent portions of southern Illinois this evening. Damaging winds and large hail will be the primary concerns, and a tornado or two will also be possible. Any severe storms should be south of the area by midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Freeze Warning has been issued for most of the region for Friday night through early Saturday. Consult the Warning for details. The Warning does not currently include our Indiana counties, but the freezing conditions can be expected there, as well. A decent chance for light snow is forecast for Saturday. Minor accumulations will be possible mainly on elevated and grassy surfaces. Please refer to the Special Weather Statement issued at 328 PM CST for details. .SPOTTER INFORMATION STATEMENT... Spotters over southeast Missouri should activate now. Spotters over southern Illinois and west Kentucky should be prepared for activation in the next hour or two. DRS
In the hours before
Local storm report, Mar 9, 6:32 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL WILLIAMSVILLE 36.97N 90.55W
03/09/2017 E0.75 INCH WAYNE MO TRAINED SPOTTER
&&
DLLLocal storm report, Mar 9, 6:45 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FUNNEL CLOUD 1 SW HENDRICKSON 36.89N 90.48W
03/09/2017 BUTLER MO TRAINED SPOTTER
2 MILES SOUTH OF WAYNE/BUTLER COUNTY LINE.
&&
SPLocal storm report, Mar 9, 6:58 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 6 N POPLAR BLUFF 36.85N 90.41W
03/09/2017 BUTLER MO EMERGENCY MNGR
SEVERAL TREES AND ROAD SIGNS DOWN ON HIGHWAY 67.
&&
DLLLocal storm report, Mar 9, 7:23 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 1 SW MAYFIELD 36.73N 88.66W
03/09/2017 E1.00 INCH GRAVES KY TRAINED SPOTTER
&&
DLLLocal storm report, Mar 9, 7:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL NNE WINGO 36.64N 88.74W
03/09/2017 E0.88 INCH GRAVES KY TRAINED SPOTTER
&&
DLLLocal storm report, Mar 9, 7:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MURRAY 36.61N 88.32W
03/09/2017 E1.00 INCH CALLOWAY KY EMERGENCY MNGR
&&
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:23 PM CST | Severe Thunderstorm Warning | PAH | Graves, Marshall | 22 min |
| Mar 9, 7:27 PM CST | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 20 min |
| Mar 9, 8:05 PM CST | Severe Thunderstorm Warning | PAH | Fulton | 55 min |
| Mar 9, 8:07 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Trigg | 23 min |
| Mar 9, 8:21 PM CST | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 41 min |
| Mar 9, 8:34 PM CST | Tornado Warning | PAH | Fulton, Hickman | 24 min |
| Mar 9, 8:45 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 19 min |
| Mar 9, 9:08 PM CST | Tornado Warning | PAH | Calloway | 22 min |
| Mar 9, 9:14 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.